Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 87, NWS Mobile, AL

July 4, 2021Mobile County, Alabama

NWS Mobile, AL issued this areal flood advisory at Jul 4, 2021, 7:27 PM CDT for Mobile County, Alabama. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2021, 7:27 PM CDT (00:27 UTC)
Expired
Jul 4, 2021, 10:30 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Jul 4, 6:34 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 4, 6:34 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
634 PM CDT Sun Jul 4 2021

.NEAR TERM UPDATE /Now Through Tonight/...Have adjusted pops to
include scattered showers and storms through the early evening
hours south of Highway 84, with the potential for isolated showers
and storms further to the north. For later tonight, dry conditions
are expected generally north of the coastal counties while over
the coastal counties isolated to scattered showers and storms will
be possible. No other major changes. /29

&&

.AVIATION...
00Z issuance...Scattered showers and storms will affect portions
of the area south of Highway 84 early this evening, then dry
conditions are expected overnight over interior areas while over
the coastal counties isolated to scattered showers and storms will
be possible. Scattered to numerous showers and storms develop
across most of the area on Monday. MVFR to IFR conditions will
accompany the heavier showers and storms, otherwise VFR conditions
prevail, although a MVFR ceiling may develop over the coastal
counties late tonight and persist through much of Monday. Light
and variable winds tonight become southerly around 10 knots on
Monday. /29

&&

.PREV DISCUSSION... /issued 346 PM CDT Sun Jul 4 2021/

NEAR TERM UPDATE /Now Through Monday/...An upper level trough currently
over the Southeast remains in place through the Near Term. Showers
and thunderstorms have been forming inland along the I-10 corridor
along a stalled surface boundary. Helping is an MCV centered over
the Okaloosa/Walton Gulf coast, with greater coverage over the
Western Florida Panhandle on radar at this time. Have increased PoPs
over the Panhandle due to this feature this afternoon. Looking at
the possibility of strong to severe storms, local wet downburst
tools are painting a high risk of downburst south of I-10, with
MLCapes rising to around 2500J/kg along with DCapes around 1000J/kg.
Add in significant dry air above the surface, even with precipitable
h20 values between 1.8" and 2.0" near the coast. The possibility of
stronger storms remains along the I-10 corridor and area south this
afternoon, with convection decreasing rapidly in coverage the
further inland one goes. Also, with the moist airmass near the
coast, ponding of water in the more urbanized area south of I-10 is
possible due to high rainfall rates.

For tonight, am expecting any convection over land to decrease in
coverage and intensity this evening, and shift south of the coast.
With a gradient in the moisture levels over the forecast area (1.4"
along the northern border to near 2.0" along the coast), inland
areas will see more efficient radiational cooling overnight. Low
temperatures dropping into the mid to upper 60s are expected north
of Highway 84, low to mid 70s south.

Monday, with Elsa moving into the Gulf, deep layer southerly flow
becomes re-established over the Southeast and Gulf moisture moves
inland. Precipitable h20 levels rise to 2.0" or higher by the end of
the day over the forecast area. Scattered to numerous showers and
thunderstorms are expected. Increased cloud cover over the forecast
area will combine with increased convection to being a cooler than
seasonal norm day to the majority of the forecast area. High
temperatures in the low to mid 80s expected along and east of the
Alabama River, with mid to upper 80s west. Strong to severe storms
are again possible. Guidance is advertising MLCapes rising to around
2500J/kg along with DCapes around 1000J/kg. With dry layers in the
mid upper levels continuing as the airmass moistens over the
forecast area, any taller storms grabbing this drier air will have
the potential to create damaging downbursts. /16

SHORT TERM /Monday night Through Wednesday night/...More rain is on
the way through mid-week.

Weak troughing aloft remains draped across the region through mid-
week. Meanwhile, all eyes turn to the Gulf as Tropical Storm Elsa
slows down and enters the extreme southeastern portion of the Gulf
late Monday into early Tuesday. Elsa will continue to trek to the
north around the western periphery of the persistent ridge located
over the western Atlantic. Confidence continues to increase that the
track of Elsa will remain east of the local area. That said, the
local area will see *some* impacts from Elsa, despite being on the
western side of this storm. Heavy rainfall is expected late Tuesday
morning through early Tuesday evening as a slug of moisture slides
into the area off the Gulf ahead of Elsa. PWATs quickly increase to
a very moist 2.2-2.4 inches by Tuesday afternoon and with weak flow
overhead, minor flooding will be a concern (especially given the wet
antecedent conditions and the potential for storms training over the
same locations). By Tuesday night, the surf begins to quickly build
across the Florida panhandle with increasing wave heights and
increasing risk for rip currents. On Wednesday, surf heights will
climb to around 4 feet at local beaches and the risk for rip
currents increases to a HIGH. In addition to another round of heavy
rain on Wednesday, there is also the potential for gusty winds along
the coast (mainly looking at Okaloosa County and maybe Santa Rosa
County in the Florida panhandle at this point) as there will be a
gradient between our area and where Elsa eventually makes landfall
along the Florida peninsula. We may consider a brief Wind Advisory
for coastal portions of the aforementioned counties on Wednesday.
Given that the area is on the west side of Elsa, we are not
anticipating any tornado issues. We will keep our eyes on the threat
for coastal flooding, but the current guidance keeps coastal sites
below critical thresholds for coastal flooding. Temperatures will be
somewhat cooler during the afternoon given the high coverage of
rain. That said, it will be muggy with dewpoints in the mid to low
70s each afternoon. 07/mb

EXTENDED TERM /Thursday Through Sunday/...The ridge aloft over the
western Atlantic begins to nudge into the Gulf late in the work week
as a weakening upper level trough lingers across the region on
Thursday. A potent shortwave trough pivots into the Plains around
the West Coast ridge on Friday and digs into the Plains and Midwest
through the weekend. As the trough becomes more prominent, the
western Atlantic ridge begins to lift into parts of the Southeast
late in the weekend. Meanwhile, the surface ridge over the western
Atlantic also begins to nudge into the Gulf in the wake of Elsa.
This will promote light onshore flow through the weekend. PWATs
remain high on Thursday (2.0+ inches), but the area finally
transitions back toward a more typical summertime pattern with PWATs
settling back into the 1.6-1.9 inch range by the weekend. Rain
chances remain high on Thursday, but expect scattered showers and
storms by the weekend. 07/mb

MARINE...Light to moderate south to southwest winds are expected
through the forecast. Increased swell will bring higher seas to open
Gulf waters Tuesday through Wednesday. Seas will settle to 2 to 3
feet Wednesday night into Thursday. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday evening for ALZ265-266.

FL...High Rip Current Risk through Monday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 4, 1:43 PM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CDT Sun Jul 4 2021

FLZ205-041930-
Okaloosa Inland FL-
143 PM CDT Sun Jul 4 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN OKALOOSA COUNTY UNTIL 230 PM CDT...

At 142 PM CDT, the strong thunderstorm was located 5 miles north of
Crestview. This storm was nearly stationary.

Half inch hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8673 3097 8665 3093 8639 3073 8640
TIME...MOT...LOC 1842Z 303DEG 1KT 3083 8657
Special weather statement, Jul 4, 3:34 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
334 PM CDT Sun Jul 4 2021

FLZ201-042115-
Escambia Inland FL-
334 PM CDT Sun Jul 4 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ESCAMBIA COUNTY UNTIL 415 PM CDT...

At 334 PM CDT, the strong thunderstorm was located 9 miles northwest
of Molino, or 16 miles south of Atmore. This storm was nearly
stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Escambia County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8740 3068 8741 3070 8745 3070 8747
      3072 8748 3072 8750 3073 8751 3074 8753
      3078 8754 3081 8758 3087 8758 3090 8734
      3064 8737
TIME...MOT...LOC 2034Z 106DEG 2KT 3079 8746
Special weather statement, Jul 4, 5:21 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sun Jul 4 2021

MSZ076-079-042300-
Greene MS-George MS-
521 PM CDT Sun Jul 4 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, the strong thunderstorm was located 7 miles north of
Lucedale, moving west at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3119 8875 3109 8851 3091 8856 3093 8883
      3094 8884
TIME...MOT...LOC 2220Z 106DEG 5KT 3102 8862

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:02 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jul 4, 8:16 PM CDTAreal Flood AdvisoryMOBMonroe3 hr
Jul 4, 8:43 PM CDTAreal Flood AdvisoryMOBConecuh3 hr
Jul 4, 8:44 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 5, 1:52 PM CDTSpecial Weather StatementMOBWashington53 min
Jul 5, 2:46 PM CDTSpecial Weather StatementMOBWashington44 min
Jul 5, 3:11 PM CDTSevere Thunderstorm WarningMOBMobile, Washington20 min
Jul 5, 6:10 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jul 5, 8:35 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Jul 5, 9:36 AM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa5 hr
Jul 5, 11:12 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 5, 12:32 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Jul 5, 2:07 PM CDTSpecial Weather StatementMOBGreene38 min
Jul 5, 4:25 PM CDTSevere Thunderstorm WarningMOBWayne37 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.